Alert archive / Illinois / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 21, 1999, 10:07 PM CST for Franklin County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 1999, 10:07 PM CST (04:07 UTC)
- Expired
- Jan 21, 1999, 10:40 PM CST
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Franklin County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 10:07 PM CST | Hail 0.75 | West Frankfort, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 435 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 220407 RRA SVRPAH ILC055-220440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1007 PM CST THU JAN 21 1999 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTHERN ILLINOIS * UNTIL 1040 PM CST * AT 955 PM CST...STORM SPOTTERS OBSERVED A SEVERE THUNDERSTORM NEAR HERRIN...MOVING NORTHEAST AT 40 MPH. SPOTTERS REPORTED QUARTER SIZE HAIL. AT 1004 PM CST...SPOTTERS REPORTED NICKEL SIZE HAIL IN JOHNSTON CITY. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... WEST FRANKFORT AROUND 1015 PM CST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. PS/JH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:00 PM CST, 8 hours 7 minutes earlier.
Area forecast discussion, Jan 21, 2:00 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST THU JAN 21 1999 LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY. AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE. TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED CAPE VALUES OF 500 TO 1500 J/KG. 12Z UA SOUNDINGS SHOWED AIRMASS WAS STRONGLY CAPPED. HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED IN CAP WEAKENING. THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS. SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS PORTIONS OF FA...GENERALLY INVOF WARM FRONT. WITH INSTABILITY IN PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION... EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS. THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI AND SATURDAY. AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE REGION FRI AFTN INTO FRIDAY NIGHT. MODELS CONTINUE TO SHOW A DRY PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING. WITH INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION. CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN. A FEW SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA EARLY SATURDAY. FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT. HOWEVER... BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S. HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE. WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT. .PAH...NONE. JH/JK
In the hours before
Local storm report, Jan 21, 7:19 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM ANNA IL TORNADO
01/21/99 UNION REPORTED BY IL STATE
POLICELocal storm report, Jan 21, 7:34 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM MARION IL 1 INCH HAIL
01/21/99 WILLIAMSON REPORT FROM WSIL TV CREWLocal storm report, Jan 21, 7:43 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM POPLAR BLUFF MO TORNADO
01/21/99 BUTLER FUNNEL CLOUD VICINITY OF
POPLAR BLUFFLocal storm report, Jan 21, 9:46 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM THEBES IL WIND DAMAGE
01/21/99 ALEXANDER DAMAGE TO 2 RESIDENTS
TREES DOWN/POWER OUT
0650 PM TAMMS IL WIND DAMAGE
01/21/99 ALEXANDER TREES DOWN
0715 PM ANNA IL WIND DAMAGE
01/21/99 UNION DAMAGE TO FENCE AT CHURCH
AND HOME/POWER OUTAGESLocal storm report, Jan 21, 9:59 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
959 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM HERRIN IL 1 INCH HAIL
01/21/99 WILLIAMSONLocal storm report, Jan 21, 10:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM JOHNSTON CITY IL .88 INCH HAIL
01/21/99 WILLIAMSONThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:34 PM CST | Tornado Warning | PAH | Alexander | 46 min |
| Jan 21, 7:00 PM CST | Tornado Warning | PAH | Union | 50 min |
| Jan 21, 7:37 PM CST | Tornado Warning | PAH | Williamson | 48 min |
| Jan 21, 8:25 PM CST | Flash Flood Warning | PAH | Franklin, Jackson, Union, Williamson | 9 hr |
| Jan 21, 9:30 PM CST | Flash Flood Warning | PAH | Alexander | 8 hr |
| Jan 21, 9:30 PM CST | Flash Flood Warning | PAH | Perry | 8 hr |
| Jan 21, 9:44 PM CST | Tornado Warning | PAH | Union, Williamson | 31 min |
| Jan 21, 10:20 PM CST | Tornado Warning | PAH | Franklin, Hamilton | 50 min |
| Jan 21, 11:14 PM CST | Flash Flood Warning | PAH | Hamilton, Jefferson, Wayne | 6 hr |
| Jan 22, 12:05 AM CST | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 55 min |
| Jan 22, 12:15 AM CST | Severe Thunderstorm Warning | PAH | Massac | 45 min |
| Jan 22, 12:32 AM CST | Severe Thunderstorm Warning | PAH | Union | 28 min |
| Jan 22, 12:53 AM CST | Severe Thunderstorm Warning | PAH | Massac | 37 min |
| Jan 22, 1:06 AM CST | Severe Thunderstorm Warning | PAH | Johnson, Pope | 39 min |
| Jan 22, 1:30 AM CST | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Saline | 30 min |
| Jan 22, 1:45 AM CST | Severe Thunderstorm Warning | PAH | White | 45 min |
| Jan 22, 1:49 AM CST | Severe Thunderstorm Warning | PAH | Pope | 41 min |
| Jan 22, 5:25 AM CST | Flash Flood Warning | PAH | Alexander, Union | 6 hr |
| Jan 22, 5:25 AM CST | Flash Flood Warning | PAH | Jackson, Williamson | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.